Eye Care Community
Photosensitivity to eyes - anxiety, medication or both?
About This Community:

This patient support community is for discussions relating to eye care, cataracts, glaucoma, retinal detachment, eye infections, misaligned eyes, intra-ocular implants, refractive surgery (LASIK and CK), glasses, contact lenses, amblyopia, eye injuries, dry eyes, ocular allergy, eye pain and discomfort, pediatric eye disorders, eyelid and tearduct surgery, poor eyesight, and eye surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Photosensitivity to eyes - anxiety, medication or both?

The reason for my message is to inquire about whether my photosensitive eyes are due to medications, anxiety or a combination.  

I have been working closely with my doctor because I am prescribed Olanzapine (20mg/day).  The treatment is working well since beginning four years ago.  However I have developed sensitive eyes to light regularly.  It occurs generally at the end of the day when the sun goes down.  Any lights on ceilings (supermarkets, swimming pools etc.) cause me to panic and want to close my eyes.  A secondary sensation is that my eyes want to lock and roll upwards, making driving and focusing very difficult.  My eyes do not roll totally up, just as far as they will go naturally.

As a result of the eye symptoms, my doctor prescribed me Citalopram.  This has little effect on the eyes.  

However, unusually Cogenten (Benztropine) helps relieve the eye symptoms.  There are a number of extrypyramidal effects with this drug though.  

The panic or photosensitive eyes last from anywhere between 1 hour and 8 hours.

I have spent plenty of time and effort developing anxiety skills but will only alleviate the problem slightly.

As you can imagine, it is deeply distressing and hinders my work performance.

MedHelp, your time and patience is appreciated as I cannot be happy without industry support.


Related Discussions
9 Comments Post a Comment
Blank
233488_tn?1310696703
I do not have any experience with these medications. I suggest you start by reviewing the extended prescribing information that is in the Physicians Desk Reference PDR or similiar compendium. You may also need to do a internet search.

Finally I suggest you see a neuroophthalmologist, ideally at a well though of medical school. They are the Scherlock Holmes of the eye world.

JCH MD
Blank
Avatar_f_tn
Dr. Kathryn Digre is a neuroophthalmologist at the Moran Eye Center in Salt Lake City.  She has researched extensively and published work on photophobia.  Medication side effects aside, folks with anxiety are much more likely to experience photophobia due to how the brain is wired.  She has developed a special tint that is applied to glasses to filter out blue light rays that aggravate the condition.  Of course, photophobia can occur for a variety of reasons (e.g., medications, dry eye, etc) and would need to to evaluated.
Blank
233488_tn?1310696703
-
Blank
Avatar_m_tn
I'm a schizophrenic and taking medication called Amisulipiride. Problem is the same with me. I really want to get rid of this symptom. How is it possible? I live in UK. I wish to consult with neuroophthalmologist but dont know where can i find them.
Blank
233488_tn?1310696703
http://www.moorfields.nhs.uk/Home


Where to look in England.
JCH MD
Blank
Avatar_f_tn
After dark my eyes are so tired that I can't focus even though I wear bifocals. Needless to say having to squint is causing great discomfort
Any ideas?
Blank
233488_tn?1310696703
The most common causes  1. Your bifocal RX is wrong  2. Your bifocal magnification is not strong enough 3. you need progressive no lines rather than lined bifocals  4. you have dry eyes  5. you have a mild eye muscle problem called convergence insufficiency.

See an eye MD ophthalmologist find one near you at www.geteyesmart.org

JCH MD
Blank
Avatar_m_tn
My eye were examined by opthalmologists in Frimley Park Hospital today. They checked with lots of equipment and in the end said my eyes were excellent. But the thing is my eye sensitivity to light and eyes rolling upwards (just as far as they will go naturally) still exists. Just happened a moment ago while i was doing my reception duty under tubelights. Eventhough the eye check up result was excellent why this thing keeps on happening ? Any Suggestions for me ? Thank you!
Blank
233488_tn?1310696703
Probably a manifestation of your self admitted schizophrenia or as a side effect of your medication. Discuss with your psychiatrist.
JCH MD
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Eye Care Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
13 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
This is Driving Your Emotional Eati...
Jul 02 by Roger Gould, M.D.Blank
5856747_tn?1403352282
Blank
Sleep Apnoea
Jun 28 by Andrew John Rynne, MDBlank
Top Eye Care Answerers
Avatar_m_tn
Blank
KayakerNC
NC
Avatar_f_tn
Blank
flossy93
CA
Avatar_m_tn
Blank
Craig10x
New York, NY
Avatar_n_tn
Blank
laura5121
Avatar_m_tn
Blank
PedroPrado
McAllen, TX
1932338_tn?1349223998
Blank
Luvtoski
Seattle